Montana, 2005

Damaging Winds in Montana, August 9, 2005

August 9, 2005 · NWS BYZ · 3 events in 1 county or zone

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 9, 2:24 PM MST, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 9, 2:24 PM MST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
324 PM MDT TUE AUG 9 2005

.SHORT TERM...VALID FOR WED AND THU...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO FORM
OVER THE BEARTOOTH/ABSAROKA AND BIG HORN MOUNTAINS THIS
AFTERNOON. ANOTHER SMALL AREA OF THUNDERSTORMS HAS CONTINUED
ACROSS THE NORTHEAST BORDER OF THE FORECAST AREA. THE DEVELOPMENT
IN THE WEST IS IN RESPONSE TO INCREASING SHEAR AND DISTURBANCES
ROTATING AROUND THE NORTHERN EDGE OF THE DEVELOPING UPPER RIDGE.
HAVE REMOVED THE MENTION OF SEVERE STORMS POSSIBLE IN THE CENTRAL
AND EASTERN ZONES THIS EVENING AS A RECENT AIRCRAFT SOUNDING
INDICATES THAT TEMPERATURES WILL LIKELY NOT BE ABLE TO BREAK THE
CAP. STORMS IN THE WESTERN ZONES MAY APPROACH SEVERE CRITERIA BUT
DO NOT FEEL THERE WILL BE ENOUGH TO MENTION SEVERE IN THE
FORECASTS. SURFACE LOW WILL CONTINUE TO MOVE SOUTHEAST TONIGHT
AND END UP IN EASTERN WYOMING BY WEDNESDAY AFTERNOON. EASTERLY
FLOW TO CONTINUE ADVECTING MOISTURE INTO THE AREA WITH UPPER
SHORT-WAVES CONTINUING TO MOVE OVER THE AREA THROUGH
WEDNESDAY...SO HAVE LEFT IN BROAD BRUSHED PRECIPITATION CHANCES
WITH THE BEST AREAS ACROSS THE SOUTH AND SOUTHEAST. WILL LINE UP
WITH NEIGHBORING OFFICE AND MENTION SEVERE IN THE WESTERN ZONES
FOR ANOTHER ROUND OF DECENT SHEAR WITH THE INSTABILITY AND JET
EXPECTED TO BE PRESENT WEDNESDAY AFTERNOON AND EVENING. SURFACE
LOW IN EASTERN WYOMING WILL ALSO PROVIDE A FOCUS FOR CONVECTION
IN THE SOUTHEAST ZONES. ALSO FOR COORDINATION...HAVE LEFT SLIGHT
CHANCES FOR PRECIPITATION ACROSS THE AREA THURSDAY/THURSDAY NIGHT
AS ENERGETIC ZONAL JET CONTINUES ALONG WITH SHORT-WAVE
DISTURBANCES DROPPING OUT OF CANADA.

TEMPERATURES LOOKED GOOD...AND ONLY ADJUSTED VALUES UP SLIGHTLY
BOTH WEDNESDAY AND THURSDAY. THESE VALUES WILL BE AT OR JUST
ABOVE NORMAL AND ABOUT 5 DEGREES WARMER THAN TODAY. CARPENTER

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

FRIDAY WILL BE A TRANSITION DAY AS AN UPPER LEVEL TROF AXIS DRIFTS
INTO THE AREA AND CYCLONIC FLOW ALOFT AND COOL UPSLOPE DOMINATES
THROUGH THE WEEKEND. EXPECT UPSLOPE FORCING TO BE FAIRLY DECENT
ON FRIDAY AS SURFACE HIGH PRESSURE MAKES ITS INITIAL SURGE INTO
MONTANA. WITH NORTHERLY FLOW ALOFT OVER CANADA BEING THE SOURCE
REGION FOR MOISTURE...MOST OF THE WEEKEND LOOKS LIKE LOW SCATTERED
POPS. FRIDAY IS THE EXCEPTION AS THE UPPER LEVEL TROF APPROACH IS
PHASED WITH A WEAK PIECE OF ENERGY THAT HAD BEEN OVER OREGON WHICH
BRINGS A BIT OF MOISTURE WITH IT. HOW MUCH MOISTURE THE FLOW ALOFT
BRINGS INTO THE AREA COULD BE A BIT OF CONCERN WITH THE NORTHERLY
TRAJECTORY BUT 700MB PROGS ARE QUITE MOIST THROUGH THE PERIOD AND
WITH AUGUST SUNSHINE GENERATING INSTABILITY SHOWER ACTIVITY EACH
DAY IS A GOOD BET. OVERALL THE UPPER LEVEL FLOW PATTERN IS BLOCKED
BY A PARTICULARLY STRONG UPPER LEVEL LOW OVER HUDSON BAY WHICH
KEEPS A STRONG RIDGE PINCHED INTO ALASKA. AS THE HUDSON BAY LOW
BEGINS TO MIGRATE EASTWARD EARLY NEXT WEEK THE ALASKAN RIDGE
BEGINS TO BREAKDOWN WEAKENING THE CYCLONIC FLOW OVER THE REGION.
THIS SHOULD ALLOW DRYING AND WARMING WHICH IS WELL HANDLED BY THE
FORECAST. BORSUM

&&

.AVIATION...

THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP THIS AFTERNOON WITH
SOME STORMS POTENITALLY STRONG TO SEVERE. BASES OF THE
THUNDERSTORMS WILL BE LOWER THAN USUAL FOR AUGUST WITH SOME STORMS
HAVING BASES AROUND 5000 FT AGL. AFTER THE THUNDERSTORMS EVENING
AND OVERNIGHT SHOWER ACTIVITY CAN BE EXPECTED WITH A PRETTY SOLID
CLOUD COVER ACROSS THE REGION BUT VFR CONDITIONS ARE EXPECTED TO
PREVAIL. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 058/085 060/087 057/075 053/072 052/076 056/080 056/082
    22/T    22/T    22/T    22/T    22/T    00/U    00/U
LVM 050/086 050/086 049/071 046/068 045/072 046/080 046/082
    32/T    22/T    22/T    22/T    22/T    00/U    00/U
HDN 058/087 058/090 056/079 055/076 050/080 057/082 057/084
    23/T    22/T    22/T    22/T    22/T    00/U    00/B
MLS 059/087 060/090 056/076 054/073 054/077 056/083 056/085
    22/T    22/T    22/T    22/T    22/T    00/U    00/U
4BQ 058/086 058/090 056/079 054/073 050/077 054/082 054/084
    33/T    32/T    23/T    32/T    23/T    00/B    00/B
BHK 056/083 057/087 054/076 053/073 054/076 053/078 053/080
    23/T    22/T    22/T    22/T    23/T    00/B    00/U
SHR 056/087 055/088 053/080 049/072 048/075 051/082 051/084
    33/T    32/T    23/T    33/T    23/T    20/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 9, 2:53 PM MST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
353 PM MDT TUE AUG 9 2005

MTZ029>033-035>038-057-058-WYZ098-099-102200-
MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE-
POWDER RIVER-CARTER-SOUTHERN BIG HORN-NORTHERN BIG HORN-
SOUTHERN ROSEBUD-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
353 PM MDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-034-039>042-056-063>068-102200-
SOUTHERN WHEATLAND-NORTHERN STILLWATER-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
353 PM MDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA AND CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS
WEDNESDAY AND MOVE EASTWARD OFF THE HIGHER TERRAIN. A FEW STORMS
MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS. THE MAIN THREAT
WILL BE FROM THE LATE AFTERNOON INTO THE EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 82 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stillwater

When
August 9, 8:00 PM MST
Where
Stillwater County, 7 mi S of Absarokee
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.400, -109.433

Heavy lawn furniture tossed from deck

Thunderstorm Wind, Stillwater

When
August 9, 8:14 PM MST
Where
Stillwater County, Fishtail
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.450, -109.500

Broken tree branches

Thunderstorm Wind, Stillwater

When
August 9, 8:15 PM MST
Where
Stillwater County, 2 mi NE of Absarokee
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.517, -109.400

Co-op Observer driving northeast of Absarokee noticed numerous tree limbs down along highway 78.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530822, 5530823, 5530824.